Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 23, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 13, 2022, 5:48 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2022, 5:48 PM MDT (23:48 UTC)
- Expired
- Jul 13, 2022, 8:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 40 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
642
WGUS55 KSLC 132348
FFWSLC
UTC025-053-140245-
/O.NEW.KSLC.FF.W.0023.220713T2348Z-220714T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
548 PM MDT Wed Jul 13 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...Specifically
for Zion National Park...
* Until 845 PM MDT.
* At 548 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain upper Zion Canyon and the Keyhole Slot Canyon areas.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams
and slot canyons.
* Some locations that will experience flash flooding include...
Zion National...specifically Keyhole Canyon, Clear Creek, Imlay
Canyon, Mystery Canyon, and upper Telephone Canyon. Additionally,
flows are expected to increase along the North Fork of the Virgin
River including the Narrows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3718 11298 3732 11298 3732 11287 3718 11286
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM2 follow-up statements
171
WGUS75 KSLC 140122
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
722 PM MDT Wed Jul 13 2022
UTC025-053-140245-
/O.CON.KSLC.FF.W.0023.000000T0000Z-220714T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
722 PM MDT Wed Jul 13 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT THIS
EVENING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
At 722 PM MDT, Doppler radar indicated between .50-.75 inches of
rain fell across Keyhole Canyon, Clear Creek, and Imlay Canyon.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
and slot canyons.
Some locations that will experience flash flooding include...
Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3718 11298 3732 11298 3732 11287 3718 11286
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM424 WGUS75 KSLC 140241 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 841 PM MDT Wed Jul 13 2022 UTC025-053-140251- /O.EXP.KSLC.FF.W.0023.000000T0000Z-220714T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT-Washington UT- 841 PM MDT Wed Jul 13 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MDT THIS EVENING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES... SPECIFICALLY FOR ZION NATIONAL PARK... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3718 11298 3732 11298 3732 11287 3718 11286 $$ GM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 4:00 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 13, 4:00 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
400 PM MDT Wed Jul 13 2022
.SYNOPSIS...Showers and thunderstorms will continue to spread
northward today as moisture increases across area. This moisture
is expected to remain in place into the early part of next week,
bringing daily thunderstorm and flash flooding threats. Meanwhile,
excessive heat continues for northern Utah through at least
tomorrow with some lingering heat through early next week.
&&
.SHORT TERM (Through 12Z/06AM Friday)...A textbook monsoon surge
pattern for Utah is underway with as satellite imagery depicts a
high pressure cell aloft parked over the Four Corners region,
advecting in moisture from the southeast along with weak flow
aloft and an antecedent warm air mass. This afternoon, SPC
mesoanalysis shows 500-1000 J/Kg of MUCAPE, with a bit of a cap on
SBCAPE as of yet over Northern Utah though that should erode
soon. PWATs are just a tick below an inch for most of the area,
highest (a little over 1") in the southwest corner of the state
and lowest in the northwest corner (a little under 0.8"). The flow
direction is favoring convective initiation along the central
spine of mountains in Utah, moving northeastward. Additionally,
recent CAMs are fairly confident in an area of thunderstorms
moving off the higher terrain along the NV/UT border and
translating across the west deserts to the I-15 corridor and the
Wasatch Front this evening. Storms generally east of I-15 and
south of I-80 remain a flash flood threat, while storms elsewhere
are more of a gusty outflow winds threat. For info on the fire
weather implications of this thunderstorm threat, see the Fire
Weather section of this AFD. As is the case for us this time of
year, flash flooding is a threat for any slot canyons, recent burn
scars, and normally dry washes.
As was the case yesterday, expect isolated lingering convective
activity into the overnight hours, bringing continued cloud cover,
limiting overnight decoupling, and promoting another warm night.
KSLC has only had ~5 nights in its climate record with an
overnight low of 80 or higher; the current forecast is 80.
Speaking of heat, the HeatRisk tool shows elevated risks of heat
illness lingering into tomorrow over northern Utah where the
current forecast highs and particularly the lows are abnormal for
many consecutive days. A slight moderation in daytime highs is
expected for the latter portion of this week, partially related to
increased afternoon cloud cover and precip chances, but still
remaining elevated. Will allow the next few shifts to reassess if
we want to continue heat headlines in the form of a long-lasting
advisory. Another record we may approach is the consecutive days
of 100+ for SLC; our current forecast combined with yesterday's
observed high would easily move into the top 10.
Tomorrow looks to be a near carbon copy of today, with a slight
overall uptick in available moisture yet again. One difference is a
better chance of wetting storms for far northern and western Utah
and a slightly reduced threat of microburst winds.
.LONG TERM (After 12Z/06AM Friday)...The extended forecast period
is expected to be an active pattern of weather with monsoonal like
conditions returning and statewide hot temperatures remaining. An
upper level ridge pattern over the 4 corners area will keep
temperatures across the CWA consistently hot with many areas seeing
100F+ through the entire extended. The ridging pattern aloft also
will help transport a sufficient amount of moisture to the CWA that
will fuel shower and thunderstorm initiation/development. A NW
Pacific trough feature is expected to develop over the extended as
well that could bring a flattened pattern to the ridge, bringing
drier air back to the CWA but there remains uncertainty in the
timing and development of this feature.
Warm temperatures will persist over the CWA through the extended
that could meet excessive heat risk thresholds as forecasted
afternoon highs span from 98-104F for northern valleys and 100-112F
for southern UT while overnight temperatures only fall into the 70s
and low 80s. The moisture being lofted into the CWA could change
these forecasted temps slightly as enough cloud cover could keep
afternoon temperatures cooler from lack of daytime heating but also
keep overnight temperatures warmer from lack of surface cooling.
Anyone with any heat related health issues should continue to
monitor conditions.
Sufficient moisture brought from down south will pool over the CWA
and some guidance is forecasting PWAT values that are 100-200% of
the climatological norm which when combined with proper forcing from
S/SW flow will keep the potential for daily convection to develop
over the CWA. Model guidance currently is pointing towards Friday,
Saturday and Sunday as the most active days as the potential for a
flattened ridge and dry air returning will lessen chances for the
start of the next work week. The best chance for precipitation is
primarily for areas in central/southern UT that are east of I-15
that will get additional forcing from high terrain areas. Strong
S/SW flow will help bring some of this moisture northward leaving
chances for areas in and around the Wasatch/Uinta Mountains to spark
up storms as well. With expected continuous days of precipitation
that will have relatively slow storm motion and potentially moderate
rainfall rates, there will be high potential for flash flooding
situations in many popular slot canyons, national/state parks and
any areas with recent burn scars.
&&
.AVIATION...KSLC...A risk for evening thunderstorms will persist
through approximately 07Z though CIG are expected to be high based.
Any thunderstorms that pass on station have the potential to reduce
visibility temporarily. Meanwhile, southerly wind gusts are forecast
to peak between 02 and 05Z before improving through the overnight
hours. Tomorrow is expected to bring another round of increasing
southerly winds by mid-morning with winds forecast to switch out of
the northwest in the early afternoon. VFR conditions are anticipated
tomorrow.
.REST OF UTAH AND SOUTHWEST WYOMING...A risk for thunderstorms will
continue into the early evening hours before improving overnight.
CIGs are expected to be high based but VIS may temporarily decrease
conditions to MVFR or IFR status on station. Look for diurnally
driven winds otherwise through tomorrow.
&&
.FIRE WEATHER...
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until midnight MDT tonight for UTZ478-492.
Heat Advisory until midnight MDT Thursday night for UTZ106.
Excessive Heat Warning until midnight MDT Thursday night for
UTZ101>105.
WY...None.
&&
Van Cleave/Selbig/NDeSmet
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Local storm report, Jul 13, 4:30 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT WED JUL 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 10 S LAKESIDE 41.06N 112.89W
07/13/2022 M63 MPH BOX ELDER UT MESONET
LAKESIDE MOUNTAIN MESONET STATION MEASURED SUSTAINED WIND
OF 48 MPH WITH GUST TO 63 MPH.
&&
CHURCHLocal storm report, Jul 13, 4:34 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
434 PM MDT WED JUL 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FLASH FLOOD 11 NW HUNTINGTON 39.42N 111.13W
07/13/2022 EMERY UT EMERGENCY MNGR
DEBRIS FLOW IN MILLFORK CANYON WITHIN THE TRAIL MOUNTAIN
BURN SCAR, WITH FLASH FLOODING CONTINUING DOWN HUNTINGTON
CREEK.
&&
CHURCHSpecial weather statement, Jul 13, 4:40 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
440 PM MDT Wed Jul 13 2022
UTZ101-103-132330-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
440 PM MDT Wed Jul 13 2022
...A strong thunderstorm will impact portions of north central Box
Elder County through 530 PM MDT...
At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Juniper, or 18 miles west of Snowville, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Snowville and Curlew Junction.
This includes the following highways...
Interstate 84 between mile markers 1 and 10.
Utah Route 30 between mile markers 62 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4171 11317 4199 11324 4200 11322 4199 11255
TIME...MOT...LOC 2240Z 235DEG 35KT 4192 11306
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WebberLocal storm report, Jul 13, 4:42 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
442 PM MDT WED JUL 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 10 S LAKESIDE 41.06N 112.89W
07/13/2022 M91 MPH BOX ELDER UT MESONET
LAKESIDE MOUNTAIN MESONET STATION REPORTED 15 MINUTESS OF
GREATER THAN 58 MPH WIND GUSTS, PEAKING AT SUSTAINED 69
MPH WIND GUSTING TO 91 MPH AT 425PM.
&&
CHURCHLocal storm report, Jul 13, 5:00 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 PM MDT WED JUL 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 8 N LAKESIDE 41.33N 112.85W
07/13/2022 M75 MPH BOX ELDER UT MESONET
GUNNISON ISLAND MESONET STATION MEASURED A PEAK SUSTAINED
WITH OF 66 MPH GUSTING TO 75 MPH. AT LEAST 15 MINUTES OF
58 MPH OR HIGHER GUSTS.
&&
CHURCHSpecial weather statement, Jul 13, 5:14 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
514 PM MDT Wed Jul 13 2022
UTZ101-103-104-108-110-132345-
Eastern Box Elder County UT-Wasatch Back UT-
Northern Wasatch Front UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-
514 PM MDT Wed Jul 13 2022
...Strong thunderstorms will impact portions of central Weber...
southwestern Cache...east central Box Elder...Davis...west central
Morgan and northeastern Tooele Counties through 545 PM MDT...
At 513 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Bear River City to 8 miles west
of South Willard to near Great Salt Lake South of the Causeway.
Movement was northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ogden, Layton, Farmington, Brigham City, Tremonton, Hill Air Force
Base, Roy, Clearfield, Kaysville, Syracuse, Clinton, North Ogden,
South Ogden, Centerville, Washington Terrace, Riverdale, Hooper,
South Weber, Perry and Wellsville.
This includes the following highways...
Interstate 15 between mile markers 322 and 381.
Interstate 84 between mile markers 40 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4172 11208 4164 11206 4157 11194 4145 11193
4139 11193 4134 11189 4130 11176 4112 11175
4095 11188 4091 11243 4130 11227 4167 11233
4180 11205
TIME...MOT...LOC 2313Z 241DEG 39KT 4164 11225 4134 11219 4107 11233
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WebberThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:50 AM MDT | Red Flag Warning | SLC | Box Elder, Davis, Juab, Millard, Salt Lake, Sanpete and 2 more | 12 hr |
| Jul 13, 1:14 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Jul 13, 1:40 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Jul 13, 1:48 PM MDT | Special Weather Statement | SLC | Piute | 42 min |
| Jul 13, 2:20 PM MDT | Special Weather Statement | SLC | Tooele | 40 min |
| Jul 13, 2:40 PM MDT | Special Weather Statement | SLC | 50 min | |
| Jul 13, 3:15 PM MDT | Special Weather Statement | SLC | Salt Lake | 45 min |
| Jul 13, 3:48 PM MDT | Special Weather Statement | SLC | Box Elder | 57 min |
| Jul 13, 3:55 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 35 min |
| Jul 13, 4:00 PM MDT | Special Weather Statement | SLC | Duchesne | 45 min |
| Jul 13, 4:24 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Tooele, Weber | 51 min |
| Jul 13, 4:40 PM MDT | Special Weather Statement | SLC | Box Elder | 50 min |
| Jul 13, 5:14 PM MDT | Special Weather Statement | SLC | Davis, Weber | 31 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.